December 11, 2014 — Pfizer’s antipsychotic drug Geodon (ziprasidone) has been linked to a severe, life-threatening skin reaction, according to a Safety Communication issued by the FDA.
The FDA reviewed six reports of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) associated with Geodon. All of the cases occurred within 11-30 days of starting Geodon, and in three cases, symptoms returned more severely after the patient stopped Geodon and re-started it.
The FDA recommends:
“Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.”
Symptoms of DRESS include:
- Rash that spreads all over the body
- High fever
- Swollen lymph nodes
- Organ inflammation (liver, kidney, lungs, heart, pancreas)
- Elevated number of esoinophils, a type of white blood cell
The Warnings & Precautions information for Geodon will be updated to reflect this new risk information.
What is Geodon?
Geodon (ziprasidone) is an antipsychotic medication that is approved for schizophrenia and biopolar I disorder. About 2.5 million prescriptions were dispensed to 353,000 patients in 2013. Geodon helps control symptoms of mental disorders, including hallucinations, delusions, and mania.